Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Hastings, NE

October 6, 2017Nuckolls County, Webster County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 6, 2017, 7:23 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 7:23 PM CDT (00:23 UTC)
Expired
Oct 6, 2017, 7:46 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KGID 070023
SVRGID
KSC089-NEC129-181-070115-
/O.NEW.KGID.SV.W.0293.171007T0023Z-171007T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
723 PM CDT FRI OCT 6 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Jewell County in north central Kansas...
  Southeastern Webster County in south central Nebraska...
  Southern Nuckolls County in south central Nebraska...

* Until 815 PM CDT

* At 723 PM CDT, a severe thunderstorm was located near Burr Oak, or
  32 miles west of Belleville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Superior, Mankato, Nelson, Guide Rock, Burr Oak, Hardy, Webber,
  Nora and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3977 9818 3987 9841 4028 9827 4011 9782
TIME...MOT...LOC 0023Z 209DEG 19KT 3995 9823 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
2 follow-up statements
431 
WWUS53 KGID 070040
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
740 PM CDT FRI OCT 6 2017

KSC089-NEC129-181-070115-
/O.CON.KGID.SV.W.0293.000000T0000Z-171007T0115Z/
Jewell KS-Webster NE-Nuckolls NE-
740 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN JEWELL...SOUTHEASTERN WEBSTER AND SOUTHERN NUCKOLLS
COUNTIES...

At 740 PM CDT, a severe thunderstorm was located over Bostwick, or 31
miles northwest of Belleville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Superior, Nelson, Guide Rock, Hardy, Webber, Nora and Bostwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 3980 9815 3991 9823 3991 9839 4028 9827
      4011 9782
TIME...MOT...LOC 0040Z 209DEG 19KT 4003 9817 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
580 
WWUS53 KGID 070046
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
746 PM CDT FRI OCT 6 2017

KSC089-NEC129-181-070056-
/O.CAN.KGID.SV.W.0293.000000T0000Z-171007T0115Z/
Jewell KS-Webster NE-Nuckolls NE-
746 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHERN NUCKOLLS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 3980 9815 3991 9823 3991 9839 4028 9827
      4011 9782
TIME...MOT...LOC 0044Z 209DEG 19KT 4006 9815 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:28 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 6, 3:28 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
328 PM CDT Fri Oct 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Oct 6 2017

Clouds, drizzle and even a little light fog has persisted this
afternoon. A surface boundary has been drifting to the south through
the day and is in the vicinity of the Kansas/Nebraska state line. In
north central Kansas this afternoon, there has been some clearing in
the far southeast part of the forecast area and just to the south
and east. The combination of the boundary and clearing line will be
the focus for thunderstorms this afternoon and evening.

There is an upper level wave moving through the area through
tonight. Even if the front and clearing line will be the main focus
for thunderstorms, the upper level wave will also help to get a few
thunderstorms going. Therefore have the highest PoPs in the
east/southeast part of the area, but there should be a few across
the area.

There is around 2000 j/kg of MUCAPE and good shear during the
evening so there is a chance for some strong to severe thunderstorms
across the southeast part of the forecast area. In addition to hail
and wind there could be some areas with heavy rain. Will keep the
flood watch going through the evening.

Have kept a few lingering showers Saturday morning in the east, but
it should be moving out early in the morning. Behind the
precipitation, the skies should clear out and become mostly sunny.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Oct 6 2017

Saturday night through Sunday there will be a break between systems.
There will be seasonable temperatures and some sunshine. A weak cold
front will move through the area Sunday but temperatures will still
be fairly seasonable. By Sunday night there is an upper level wave
that moves through and there is a chance for some showers.

After the precipitation moves out Monday night into Tuesday, cooler
air settles into the area. A surface high will settle into the area
and there will be temperatures in the mid 30s for much of the area.
There could be a little frost in the northwest part of the forecast
area. By Wednesday the surface high moves to the east and
temperatures start to warm up a little.

The period Wednesday night through Friday there is southwest flow
across the area. There are a few mainly weak waves that move through
and the models have different depictions of what is going to happen.
There are a few small parts of the area that will have a few showers
as temperatures slowly warm back up.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1210 PM CDT Fri Oct 6 2017

The first few hours will be the most challenging part of the
forecast. Observations around the terminals have ceilings varying
from 300 ft to 1600 ft and visibilities from nearly a mile to 10
miles. Although the terminals have some higher ceilings or
visibilities at this time, there is enough of the lower readings
around that they probably will not continue that good. The next
concern will be when the lower ceilings move out. They should
start to move east of the terminals around midnight tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 1 AM CDT Saturday for NEZ064-076-077-085>087.

KS...Flood Watch until 1 AM CDT Saturday for KSZ006-007-018-019.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Oct 6, 3:28 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Fri Oct 6 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms will be possible across much
of the outlook area this evening. The strongest storms will be to
the southeast of a line from Geneva, Nebraska, to Phillipsburg,
Kansas. Hail to the size of golf balls and wind gusts around 60
mph will be the primary threats.

In addition...A flood watch is in effect through late tonight for
areas along and southeast of a line extending from York, NE to
Osborne, KS. Please see the latest flood watch for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low temperatures are expected to dip into the mid 30s Tuesday
morning. The coolest temperatures are generally expected west and
north of the tri-cities...where some patchy frost may develop.
Make plans to cover or move sensitive vegetation if you live
across this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible primarily southeast of the
tri-cities late this afternoon and evening. Any reports of hail...
strong thunderstorm wind gusts...or localized flooding are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Oct 6, 6:33 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CDT FRI OCT 6 2017

KSZ018-070000-
Osborne KS-
633 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 17 miles northeast of Emmeram, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Natoma.

LAT...LON 3921 9905 3924 9905 3933 9875 3913 9868
      3913 9903
TIME...MOT...LOC 2333Z 257DEG 21KT 3918 9895

ADP
Local storm report, Oct 6, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N HUNTER              39.26N 98.40W
10/06/2017  E1.75 INCH       MITCHELL           KS   PUBLIC

            HAIL UP TO GOLF BALL SIZE.

&&

PFANNKUCH
Special weather statement, Oct 6, 6:57 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
657 PM CDT FRI OCT 6 2017

KSZ018-070030-
Osborne KS-
657 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luray, or 23 miles northeast of Russell, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Osborne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3924 9884 3937 9849 3913 9849 3913 9885
TIME...MOT...LOC 2357Z 255DEG 19KT 3917 9862

ADP
Local storm report, Oct 6, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 W IONIA               39.67N 98.40W
10/06/2017  E1.00 INCH       JEWELL             KS   PUBLIC

&&

PFANNKUCH
Special weather statement, Oct 6, 7:04 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT FRI OCT 6 2017

NEZ064-076-077-086-087-070045-
Thayer NE-Nuckolls NE-Clay NE-York NE-Fillmore NE-
704 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...EASTERN
NUCKOLLS...SOUTHERN YORK...FILLMORE AND THAYER COUNTIES UNTIL 745 PM
CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Ruskin. Movement was
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
York, Geneva, Superior, Hebron, Sutton, Deshler, Exeter, Fairmont,
Edgar, Nelson, McCool Junction, Shickley, Davenport, Milligan,
Bruning, Alexandria, Grafton, Ruskin, Ohiowa and Carleton.

This includes Interstate 80 between mile markers 352 and 364.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4004 9738 4001 9811 4057 9801 4066 9793
      4070 9783 4081 9765 4092 9737
TIME...MOT...LOC 0003Z 221DEG 28KT 4062 9780 4010 9791

ADP
Local storm report, Oct 6, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BURR OAK                39.87N 98.30W
10/06/2017  E1.00 INCH       JEWELL             KS   CO-OP OBSERVER

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:04 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Thayer41 min
Oct 6, 7:45 PM CDTSpecial Weather StatementGIDThayer30 min
Oct 6, 7:08 PM CDTSevere Thunderstorm WarningGIDMitchell37 min
Oct 6, 7:13 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne4 hr
Oct 6, 7:16 PM CDTTornado WarningGIDMitchell29 min
Oct 6, 7:43 PM CDTSpecial Weather StatementGIDMitchell32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.